Texas, 2023High Wind in Texas, June 15, 2023
June 15, 2023 · NWS MAF · 1 event in 1 county or zone
A potent sub-tropical jet stream with embedded jet streaks was positioned over the southern Great Plains. This feature resulted in westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent sub-tropical jet stream with embedded jet streaks was positioned over the southern Great Plains. This feature resulted in westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:15 PM CST, 36 minutes earlier.
Area forecast discussion, Jun 15, 1:15 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT Thu Jun 15 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 207 PM CDT Thu Jun 15 2023
It is going to be another very hot day this afternoon. Temperatures
in Midland/Odessa were just shy of the century mark by noon! An
elevated and gusty west wind is developing across the region with a
passing shortwave. The result of these winds is two-fold, fire
weather across the west with heat advisories across southeast
portions of our region. Very dry conditions in combination with the
elevated winds are resulting in critical fire weather conditions for
southeast New Mexico and Far West Texas. A Red Flag Warning is in
effect as a result through early evening. See the Fire Weather
Discussion below for further details. The elevated winds are
primarily westerly, garnering a downslope component, leading to some
of the hottest temperatures yet seen this year across portions of
the region. As a result, a Heat Advisory is in effect for the
southeastern Permian Basin and Lower Trans Pecos where temperatures
sore to near 105F with temperatures surpassing 110F along the Rio
Grande. Additionally, the strong winds are maximized around the
higher terrain of the Guadalupe and Delaware Mountains. Westerly
high winds through Guadalupe Pass and a High Wind Warning is in
effect as a result of this through early evening. Elsewhere,
temperatures will largely top out in the mid 90s to low 100s.
Temperatures tonight remain mild, only falling into the upper 60s
and low 70s for the majority of locations.
Heading into Friday, a convectively reinforced cold front tries to
sag southwest into the northeastern Permian Basin. This front will
be aided by convection expected to develop with a Moderate Risk
across Oklahoma. If this front does make it into portions of the
area, don't be fooled, it will still be very hot. Temperatures
remain in the upper 90s across the northern Permian Basin and in the
low 100s for most other locations. Again temperatures rise into the
110s along the Rio Grande. With these expected afternoon
temperatures, a Heat Advisory has been issued for portions of the
southern Permian Basin and Lower Trans Pecos once again.
Temperatures Friday night are expected to be warmer. The majority of
the region does not fall below the 70s with many locations along the
river valleys remaining the mid 70s.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 207 PM CDT Thu Jun 15 2023
Very hot conditions summarized the extended forecast with a few
forecasting concerns to make things interesting. The mid level ridge
over the S. Plains will remain somewhat flattened this weekend as a
strong shortwave moves over top across the Plains. While most of the
area, especially south and west of the Pecos River, will remain very
hot and dry, we could see some relief across the Permian Basin.
Convective complexes will cross the TX PH almost daily through this
weekend sending outflow boundaries south each night. Similar to what
we have seen this past week, a few of these boundaries will likely
make it into the area. We could see this scenario occur both
Saturday and Sunday. The main affects of these boundaries will be to
keep temperatures in the 90s vs 100s, but location and timing is
almost impossible to predict even 24 hours out. That being said we
will continue to make short term forecast edits while NBM makes the
most sense in the long term. There is also an outside shot at a few
storms forming along an old boundary in the afternoons. We will
continue to monitor this possibility.
Early next week the mid level ridge will strengthen and build back
over the region. We could be in for the hottest temperatures we've
seen in a while with highs nearing 110 even in the Permian Basin. We
continue to look at the end of the rainbow for some relief to the
heat, but don't see much currently. Some of the long-range models
show the center of the ridge shifting west next weekend, but once
the heat sets in during the summer it's hard to get rid of.
&&
.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Thu Jun 15 2023
VFR conditions remain prevailing for all TAF sites. Elevated and
gusty west winds are expected at all terminals this afternoon
through evening. Winds remain westerly but become light after
sunset.
&&
.FIRE WEATHER...
Issued at 207 PM CDT Thu Jun 15 2023
Breezy winds and RHs into the single digits have led to critical
fire weather conditions across much of SE NM south to the I-10
corridor. Very hot conditions will continue through next week with
periods of stronger winds. Given no shot at precipitation we will
likely see elevated to critical fire weather conditions during
this period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 100 69 103 / 0 0 0 0
Carlsbad 70 103 71 103 / 0 0 0 0
Dryden 74 108 78 106 / 0 0 0 0
Fort Stockton 73 104 76 105 / 0 0 0 0
Guadalupe Pass 69 95 72 95 / 0 0 0 0
Hobbs 66 100 69 100 / 0 0 0 0
Marfa 61 97 64 98 / 0 10 10 10
Midland Intl Airport 69 105 73 105 / 0 0 0 0
Odessa 71 104 73 105 / 0 0 0 0
Wink 68 105 73 107 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
Plains-Van Horn and Highway 54 Corridor-Winkler.
High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Heat Advisory until 9 PM CDT this evening for Central Brewster
County-Chisos Basin-Crane-Lower Brewster County-Pecos-
Reagan-Terrell-Upton.
Heat Advisory from 1 PM to 9 PM CDT Friday for Central Brewster
County-Chisos Basin-Crane-Lower Brewster County-Pecos-
Reagan-Terrell-Upton.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....29
AVIATION...91Hazardous weather outlook, Jun 15, 12:54 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Thu Jun 15 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Thu Jun 15 2023 /1254 PM MDT Thu Jun 15 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Heat Advisory is in effect this afternoon through evening for
portions of the Southern Permian Basin and Lower Trans Pecos.
A Red Flag Warning is in effect this afternoon and evening for all
of southeast New Mexico and portions of Far West Texas.
A High Wind Warning is in effect this afternoon and evening for the
Guadalupe and Delaware Mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Near-critical to critical fire weather conditions are possible on
Saturday, especially across southeast New Mexico.
Very hot conditions develop each afternoon across most of the area.
Excessive heat may occur in some spots, especially early next week
as cumulative heat fatigue sets in. For Friday, a Heat Advisory is
in effect for portions of the Southern Permian Basin and Lower Trans
Pecos.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- June 15, 1:51 PM CST to 7:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, June 15, 20233 deaths · 100 injured · $1.1 million · EF3 · 7 events
- Rip Currents in Florida, June 15 to 18, 20232 deaths · 2 events
- Tornadoes and Flash Flood in Oklahoma, June 15, 2023$616,000 · EF2 · 129 events
- Tornadoes and Flash Flooding in Ohio, June 15, 2023$1.1 million · EF2 · 42 events
- Excessive Heat and Heat in Texas, June 15 to 19, 20231 death · 68 events
- Tornadoes and Flash Flooding in Florida, June 15 to 19, 2023$319,000 · EF1 · 82 events
- Tornado and Hail in Michigan, June 15, 2023$3.5 million · EF1 · 29 events
- Rip Current in Indiana, June 15, 20231 death · 1 event
- Flash Flood in Wyoming, June 15, 2023$2.9 million · 1 event
- Tornado and Hail in Texas, June 15 to 16, 2023$50,000 · EF1 · 41 events
- Excessive Heat in Texas, June 15 to 21, 20236 injured · 46 events
- Tornadoes and Flash Flooding in Alabama, June 15 to 16, 2023EF1 · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109169.